Montana, 2013High Wind in Montana, April 29, 2013
April 29, 2013 · NWS BYZ · 1 event in 1 county or zone
Tight pressure gradients across the Judith Gap area resulted in high winds during the late afternoon and early evening hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight pressure gradients across the Judith Gap area resulted in high winds during the late afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 29, 1:58 PM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 29, 1:58 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT MON APR 29 2013
.SHORT TERM...VALID FOR TUE AND WED...
STRONG SHORTWAVE AND COLD FRONT MOVING ACROSS THE AREA THIS
AFTERNOON. GAP FLOW WINDS DEVELOPED IN THE LIVINGSTON EARLIER WITH
GUSTS TO 60 MPH. ELSEWHERE ACROSS THE FORECAST AREA...WINDS HAVE
BEEN GUSTING IN THE 40 TO 50 MPH RANGE. THESE WINDS SPREAD INTO
BILLINGS THIS AFTERNOON AND WILL MOVE INTO SOUTHEAST MONTANA THIS
EVENING. WILL KEEP CURRENT HIGHLIGHTS GOING AS WINDS STILL CLOSE
TO ADVISORY CRITERIA IN LIVINGSTON. SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER THE AREA THIS EVENING BOTH PRE AND POST FRONTAL.
UPPER JET DYNAMICS ALONG WITH SHORTWAVE ENERGY ARE COMBINING TO
BRING GOOD UPPER LEVEL FORCING WHILE STEEP LAPSE RATES AND
AFTERNOON HEATING PROVIDING LOW LEVEL INSTABILITY. CANNOT RULE OUT
A WIND GUST TO 60 MPH WITH SHOWERS AND THUNDERSTORMS BUT THESE
EVENTS WILL BE VERY ISOLATED.
UNSETTLED WEATHER WILL CONTINUE TONIGHT THROUGH TUESDAY AS A
TROUGH OF LOW PRESSURE DEEPENS ACROSS THE NORTHERN PLAINS. THIS
WILL KEEP ENERGY MOVING ACROSS THE AREA FOR SCATTERED RAIN
SHOWERS. DRY WEATHER RETURN WEDNESDAY AS A RIDGE OF HIGH PRESSURE
BEGINS TO BUILD IN. NORTH FLOW WILL ALLOW MUCH COOLER AIR TO PUSH
IN FROM THE NORTH TONIGHT THROUGH WEDNESDAY. AFTERNOON HIGH
TEMPERATURES WILL BE IN THE 40S TUESDAY AND WEDNESDAY WITH
OVERNIGHT LOWS IN THE 20S AND 30S. RICHMOND
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
THURSDAY WILL BE DRY WITH WARMER TEMPS AS TROF SHIFTS EAST AND
RIDGING BUILDS OVER THE REGION. SHOULD SEE 60S MOST AREAS...
WARMEST AND MAYBE NEAR 70F ALONG OUR WESTERN FOOTHILLS PER WEAK
DOWNSLOPE WINDS AND HEIGHTS WELL INTO THE 570S.
WEAK CANADIAN CLIPPER WILL BRING OUR NEXT CHANCE OF PCPN
BEGINNING FRIDAY AFTERNOON. TROF WILL SHEAR APART AS ENERGY SURGES
TOWARD THE SW CONUS...SEPARATE FROM DEEP CLOSED LOW OVER THE
MISSISSIPPI VALLEY. DUE TO ITS SLOW PROGRESSION...MODEST FORCING
WITH MOIST UPSLOPE FLOW SHOULD YIELD A FAIRLY GOOD CHANCE OF
SHOWERS ESPECIALLY FOR OUR WESTERN MTNS AND UPSLOPE AREAS FROM
LATE FRIDAY INTO SATURDAY NIGHT. MODELS IN PRETTY GOOD OVERALL
AGREEMENT HERE SO HAVE RAISED POPS. POST FRONTAL AIR WITH 700MB
TEMPS ON THE ORDER OF -5C WILL BE ENOUGH FOR SOME HIGH ELEVATION
WET SNOWFALL...BUT OTHERWISE LOWER ELEVATIONS CAN EXPECT JUST RAIN
WITH THIS RELATIVELY WEAK SYSTEM. TEMPS ON SATURDAY WILL BE COOLER
PER THE CLOUDS AND SHOWER CHANCES...BUT CERTAINLY NOT COLD. COULD
SEE A FEW MOUNTAIN SHOWERS INTO SUNDAY WITH SOME PV LINGERING
ACROSS OUR SOUTH.
NEXT BREAK LOOKS TO BE SUNDAY INTO MONDAY PER NEXT PERIOD OF
SHORTWAVE RIDGING...AND TEMPS SHOULD RESPOND ACCORDINGLY AND RISE.
MODELS THEN DIVERGE QUITE A BIT BY NEXT MONDAY/TUESDAY...WITH
DIFFERENCES EVOLVING OUT OF A NORTH PACIFIC TROF. GFS KEEPS
RIDGING AND DRY WX OVER THE AREA BUT THE ECMWF BREAKS THE FLOW
DOWN WITH A STRONG CANADIAN SHORTWAVE. UKMET/CANADIAN DO SHOW
ENERGY IN NW CANADA BY 144 HOURS...SUNDAY 12Z...SO SOME KIND OF
PCPN COULD BE POSSIBLE FOR US BY NEXT MONDAY OR TUESDAY. TOUGH TO
SAY YET...MUST STRESS HIGH UNCERTAINTY FOR DAYS 7/8...SO WILL ADD
A NEAR CLIMO POP FOR NEXT MONDAY/MONDAY NIGHT.
JKL
&&
.AVIATION...
COLD FRONTAL PASSAGE THIS AFTERNOON WILL PRODUCE SCATTERED
SHOWERS...ISOLATED THUNDERSTORMS...AND W-NW WIND GUSTS OF 35 TO
45 KTS. STRONGEST WIND GUSTS WILL BE TIED TO THE FRONTAL PASSAGE
AND SHOWERS...BUT EXPECT A SOLID W-NW WIND TO PERSIST THROUGH THE
NIGHT. VFR WILL PREVAIL WITH LOCAL MVFR IN THE HEAVIER SHOWERS.
SHOWER ACTIVITY WILL DECREASE BY SUNSET. SCATTERED RAIN AND SNOW
SHOWERS CAN BE EXPECTED ON TUESDAY...ESPECIALLY WEST OF KBIL...
AND MOUNTAINS WILL BECOME INCREASINGLY OBSCURED. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 033/047 028/049 031/064 044/069 046/063 041/065 045/067
33/W 21/B 00/U 01/B 33/W 20/B 02/W
LVM 031/041 021/048 024/067 037/069 039/061 035/069 038/069
34/W 32/W 00/U 02/W 33/W 21/B 02/W
HDN 035/048 027/050 029/064 037/070 041/064 038/066 039/068
43/W 21/B 00/U 00/B 22/W 20/U 02/W
MLS 035/047 027/050 031/063 038/068 042/063 039/067 040/069
42/W 11/B 00/U 00/B 22/W 10/U 02/W
4BQ 035/047 026/047 028/060 034/066 038/060 036/064 036/065
62/W 11/B 00/U 00/B 12/W 10/B 11/B
BHK 034/045 024/045 028/057 032/063 036/060 035/062 038/064
52/W 11/B 00/U 00/B 11/B 11/B 11/B
SHR 031/044 025/045 025/059 031/067 038/060 034/063 035/066
54/W 31/B 10/U 00/B 23/W 21/B 02/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR ZONES
41-65.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 29, 2:06 PM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MDT MON APR 29 2013
MTZ028>042-056>058-063>068-WYZ098-099-302115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
306 PM MDT MON APR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
GUSTY WINDS WILL CONTINUE THIS EVENING ALONG AND BEHIND A STRONG
COLD FRONT. WEST TO NORTHWEST WINDS ARE EXPECTED TO GUST TO 40
TO 50 MPH FROM MILES CITY WESTWARD THROUGH THIS EVENING. A FEW
ISOLATED GUSTS GREATER THAN 50 MPH ARE POSSIBLE IN SHOWERS OR
THUNDERSTORMS. THE STRONGEST WINDS ARE EXPECTED ALONG THE
LIVINGSTON TO BIG TIMBER CORRIDOR...WHERE WINDS WILL CONTINUE TO
GUST TO 60 MPH. DRIVERS OF HIGH PROFILE VEHICLES AND THOSE
PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR VERY WINDY
CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Apr 29, 4:04 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
504 PM MDT MON APR 29 2013
MTZ038-WYZ099-300000-
SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
504 PM MDT MON APR 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SOUTHERN BIG HORN
AND WESTERN SHERIDAN FOOTHILLS COUNTIES UNTIL 600 PM MDT...
AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG LINE OF WINDS NEAR RANCHESTER...OR 18 MILES NORTHWEST OF
SHERIDAN.
WIND GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE ALONG THE FRONT RANGE OF
THE BIG HORN MOUNTAINS THROUGH 6PM.
LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DAYTON...UCROSS...BANNER...BECKTON...STORY...
WYARNO AND BIG HORN.
LAT...LON 4501 10746 4502 10743 4502 10700 4456 10647
4456 10695
TIME...MOT...LOC 2258Z 315DEG 29KT 4496 10725
CHURCHHigh Wind, Judith Gap
- When
- April 29, 4:31 PM MST to 6:38 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Sustained winds of 40 mph were reported for several hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Indiana, April 29, 20131 death · 1 event
- Hail in Iowa, April 29, 2013$133,000 · 2 in hail · 16 events
- Damaging Wind in Texas, April 29, 2013$200,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Texas, April 29, 20133 injured · $3,000 · 1.75 in hail · 16 events
- Hail in Iowa, April 29, 2013$30,000 · 1.75 in hail · 14 events
- High Wind in Wyoming, April 29, 20131 injured · $25,000 · 71 kt wind · 1 event
- Damaging Winds in Georgia, April 29, 2013$25,000 · 65 kt wind · 3 events
- Dense Fog in Illinois, April 29, 201319 events
- Hail in Iowa, April 29, 20132.5 in hail · 17 events
- Dense Fog in Missouri, April 29, 201311 events
- Tornadoes and Flash Flooding in Texas, April 29, 2013$5,000 · EF0 · 10 events
- High Wind in Wyoming, April 29, 201353 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441003.